Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Wilmington, NC

July 19, 2004Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 19, 2004, 2:46 PM EDT for Darlington County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:46 PM EDT (18:46 UTC)
Expired
Jul 19, 2004, 3:15 PM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 191846
SVRILM
SCC031-191915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 315 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF    
  HARTSVILLE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SOCIETY HILL AROUND 255 PM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3448 7991 3453 7984 3451 7983 3448 7979
      3451 7976 3449 7973 3449 7973 3444 7976
      3440 7972 3440 7969 3435 7970 3435 8000
      3449 8001

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:30 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 10:30 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT MON JUL 19 2004

.SHORT TERM (TODAY)...
UPDATED PUBLIC SUITE OF PRODUCTS/GRIDS AS FOG HAS ALL BUT
DISSIPATED. AIRMASS REMAINS UNSTABLE THIS AFTERNOON AND INCREASING
SUNSHINE COUPLED WITH PROXIMITY OF NEARBY TROUGH AND SEABREEZE
BOUNDARY SHOULD BE THE FOCUS FOR ISOLATED TO SCATTERED CONVECTION
THIS AFTERNOON.

MORNING SOUNDINGS SUPPORTIVE OF CURRENT TEMPERATURE FORECAST FOR
TODAY. NO FURTHER CHANGES TO GRIDS REQUIRED.

&&

.MARINE...
RATHER LIGHT WINDS IN PLACE ACROSS THE AREA...BUT SHOULD INCREASE
SLIGHTLY OUT OF THE SW AS THE DAY PROGRESSES. FRYING PAN SHOALS BUOY
HAS BEEN REPORTING 4-5 FT SEAS...MAINLY THE RESULT OF AN 8 SEC SSE
SWELL. WILL INCREASE FORECAST SEAS TO ABOUT 4 FT FOR THE NC WATERS
TO BETTER ACCOUNT FOR THE SWELL...OTHERWISE NO SIGNIFICANT CHANGES
NEEDED.

&&

.AVIATION...
ALTHOUGH VISIBILITIES HAVE BEEN SLOWLY IMPROVING...IFR CONDITIONS
FOR LOW CEILINGS PERSIST AT ALL COASTAL TERMINALS WITH MVFR
CONDITIONS AT FLO. CONDITIONS WILL CONTINUE IMPROVING THROUGH
MIDDAY...WITH VFR CONDITIONS THIS AFTERNOON AT ALL TERMINALS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM...RJD
MARINE/AVIATION...JAQ
Hazardous weather outlook, Jul 19, 2:18 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK
NATIONAL WEATHER SERVICE WILMINGTON NC
218 PM EDT MON JUL 19 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-192300-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
532 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS AT ALL BEACHES THIS
AFTERNOON. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER
SIDE OF LOW TIDE WHICH OCCURS AROUND 330 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING.

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:36 PM EDTSevere Thunderstorm WarningILMWilliamsburg54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.